Georgia, 2019

Damaging Winds in Georgia, May 11 to 12, 2019

May 11 to 12, 2019 · NWS TAE · 22 events in 12 counties and zones

A squall line cross the area ahead of a cold front with several reports of trees and power lines down and a brief tornado in Dothan, AL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A squall line cross the area ahead of a cold front with several reports of trees and power lines down and a brief tornado in Dothan, AL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 11, 12:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, May 11, 12:13 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
113 PM EDT Sat May 11 2019

.AVIATION...
[Through 18Z Sunday]

Showers and thunderstorms are moving N-NE and should be impacting
DHN for the next 1-2 hours. Starting to see some development
elsewhere that should stay north of ECP and TLH but will impact
ABY in the next few hours with any storms dissipating before
reaching VLD this evening. CIGS/VIS should remain in the MVFR
range even in thunderstorms. By 9z, TLH, DHN and VLD should drop
to IFR, possible ECP and ABY as well but confidence is lower
there. Another round of showers/storms will move in with a cold
front late in the TAF period. Have hedged with a PROB30 at DHN and
ECP due to uncertainties in timing.

&&

.PREV DISCUSSION [1102 AM EDT]...

.NEAR TERM [Through Today]...
Mostly clear skies this morning aiding in areas of patchy fog, this
is expected to burn off shortly after sunrise. Highs today flirting
with 90, though most places should stay just shy of that.

Currently our position relative to low and mid level high pressure
will keep moist southerly flow throughout today. A weak shortwave
will translate NE along this flow and over the forecast area this
afternoon, the related enhancement will lead to some marginally
stronger and longer lived storms being possible today, some could be
severe. The majority of activity associated with this will be north
of I-10 and traveling NE passing through SE Alabama and SW Georgia.
There are some hints of this area elongating a bit and  bringing
some activity a little farther south, though at this time that seems
to be an outlier in the solutions.

.SHORT TERM [Tonight Through Monday]...
Deep layer southwesterly flow will continue across the northern
Gulf Coast through Monday. Upper low dropping into the mid-
Mississippi River Valley on Sunday will help to push the surface
front a bit further to the southeast. This will increase rain
chances across the local forecast area. Highest PoPs will still be
across the northern zones on Sunday, where low-level convergence
will be strongest. This will also be the area with the greatest
severe threat, given the stronger mid-level flow combined with
moderate instability. Straight-line winds appear to be the
greatest threat. However, with some steeper lapse rates in place,
could see some large hail as well.

The front will continue to drop south into Monday, with the
highest PoPs shifting south as well. As isolated severe storm or
two cannot be ruled out on Monday as well, with the eastern Big
Bend looking to have the best combination of instability and shear
during the afternoon hours.

.LONG TERM [Monday Night Through Saturday]...
The front is expected to stall in the north central Gulf by
Tuesday. Most of the forecast area should be dry for most of the
week as a drier low-level airmass advects into the region.
However, the southeastern Big Bend and areas along the immediate
coast could still see some isolated showers given the potential
for the frontal boundary to wiggle back to the north occasionally.
Otherwise, while high temperatures will only see slight
improvement behind the front, the drier airmass will support
cooler mornings with lows in the upper 50s to mid 60s.

.MARINE...
Onshore winds will remain light today before increasing to around
15 knots on Sunday ahead of an approaching cold front. Behind the
front, light offshore winds will prevail for the first half of the
work week.

.FIRE WEATHER...
Red flag conditions are not expected for the next several days with
relative humidity remaining above critical levels.

.HYDROLOGY...
Through the next three days, average rainfall amounts are expected
to be between .5 and 1 inch; however, with isolated and scattered
convection expected across interior SW Georgia and SE Alabama for
the next four days, locally higher amounts are possible. The
threat for river and flash flooding remains low as any
precipitation will be scattered in nature and area rivers and
streams are well below action stages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   71  87  67  85  60 /  20  60  40  50  10
Panama City   74  81  70  81  64 /  20  60  40  40  10
Dothan        70  82  65  81  57 /  40  80  30  20  10
Albany        70  85  67  84  59 /  30  80  30  20  10
Valdosta      71  87  67  83  60 /  20  80  40  50  10
Cross City    72  88  70  85  63 /  20  40  50  70  20
Apalachicola  75  83  70  82  64 /  20  50  50  60  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Humphreys
SHORT TERM...Camp
LONG TERM...Camp
AVIATION...LN
MARINE...Camp
FIRE WEATHER...Humphreys
HYDROLOGY...Camp

In the hours before

Special weather statement, May 11, 11:22 AM EST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1122 AM CDT SAT MAY 11 2019

ALZ068-FLZ007>009-111700-
Geneva AL-Central Walton FL-Holmes FL-North Walton FL-
1122 AM CDT SAT MAY 11 2019

...SPECIAL WEATHER STATEMENT...

At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm near
De Funiak Springs, moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Ponce De
Leon, Caryville, Westville, Oakwood Hills, Cluster Springs, Gaskin,
Alpine Heights, Cerrogordo, Darlington, Arrant Settlement, De Funiak
Spring Airport, Glendale, Pleasant Ridge, Center Ridge, Hickory Hill
and New Harmony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 8636 3107 8601 3079 8582 3074 8583
      3060 8637
TIME...MOT...LOC 1622Z 252DEG 22KT 3076 8623

72-BUNKER
Special weather statement, May 11, 11:47 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1147 AM CDT SAT MAY 11 2019

ALZ065>069-FLZ009-111730-
Dale AL-Henry AL-Coffee AL-Houston AL-Geneva AL-Holmes FL-
1147 AM CDT SAT MAY 11 2019

...SPECIAL WEATHER STATEMENT...

At 1147 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brundidge to 6 miles northwest of Bonifay.
Movement was east at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Daleville, Cottonwood, Geneva, Enterprise, Headland, Dothan, Fort
Rucker, Ozark, Hartford, Taylor, Midland City, Kinsey, Level Plains,
Slocomb, Cowarts, Newton, Webb, New Brockton, Ariton and Pinckard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8529 3100 8550 3099 8551 3096 8592
      3161 8598 3162 8533
TIME...MOT...LOC 1647Z 280DEG 29KT 3175 8576 3086 8574

72-BUNKER
Special weather statement, May 11, 12:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
127 PM EDT SAT MAY 11 2019

ALZ069-FLZ011-GAZ142-155-156-111815-
Houston AL-Jackson FL-Decatur GA-Seminole GA-Early GA-
127 PM EDT SAT MAY 11 2019

...SPECIAL WEATHER STATEMENT...

At 127 PM EDT/1227 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Marianna, moving northeast at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Marianna, Donalsonville, Malone, Greenwood, Jakin, Bascom, Saffold,
Crosby, Little Hope, Blue Spring, Lovedale, Dellwood, Riverturn,
Star, Hornsville, Donaldsonville A/P, Buena Vista, Marianna Municipal
A/P, Steam Mill and Desser.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3090 8475 3088 8475 3088 8477 3064 8517
      3083 8526 3116 8505
TIME...MOT...LOC 1727Z 231DEG 26KT 3081 8513

72-BUNKER
Special weather statement, May 11, 12:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
132 PM EDT SAT MAY 11 2019

ALZ066-067-069-GAZ120>123-142-111815-
Dale AL-Henry AL-Houston AL-Quitman GA-Randolph GA-Calhoun GA-
Clay GA-Early GA-
132 PM EDT SAT MAY 11 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DALE...HENRY AND
NORTHEASTERN HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...CLAY...
SOUTHWESTERN RANDOLPH...WEST CENTRAL CALHOUN...NORTHWESTERN EARLY AND
SOUTHWESTERN QUITMAN COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 215 PM
EDT/115 PM CDT/...

At 131 PM EDT/1231 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Headland, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Abbeville, Fort Gaines, Headland, Georgetown, Blakely, Kinsey,
Ashford, Cowarts, Edison, Webb, Columbia, Avon, Newville, Bellville,
Haleburg, Bluffton, Shorterville, Wire Bridge, Parksville and Hayes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3154 8471 3117 8526 3154 8559 3162 8550
      3162 8542 3171 8541 3170 8522 3174 8520
      3177 8516 3176 8513 3178 8514 3183 8513
      3186 8514 3188 8513 3189 8513 3190 8511
      3191 8511
TIME...MOT...LOC 1731Z 231DEG 26KT 3144 8539

72-BUNKER
Special weather statement, May 11, 1:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
207 PM EDT SAT MAY 11 2019

ALZ069-GAZ122>125-142>145-155-156-111845-
Houston AL-Miller GA-Randolph GA-Decatur GA-Dougherty GA-Baker GA-
Terrell GA-Mitchell GA-Calhoun GA-Seminole GA-Early GA-
207 PM EDT SAT MAY 11 2019

...SPECIAL WEATHER STATEMENT...

At 206 PM EDT/106 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Colquitt, moving northeast at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Colquitt, Newton, Morgan, Donalsonville, Blakely, Edison, Arlington,
Shellman, Leary, Douglasville, Centerville, Gordon, Iron City,
Damascus, Brinson, Jakin, Iveys Mill, Crosby, Parksville and
Donaldsonville A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3139 8417 3084 8480 3093 8498 3096 8498
      3097 8500 3100 8500 3100 8511 3103 8517
      3150 8483 3150 8482 3151 8482 3176 8464
TIME...MOT...LOC 1806Z 225DEG 40KT 3118 8481

72-BUNKER
Special weather statement, May 11, 1:10 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
210 PM EDT SAT MAY 11 2019

ALZ067-GAZ120>124-142-111900-
Henry AL-Quitman GA-Randolph GA-Terrell GA-Calhoun GA-Clay GA-
Early GA-
210 PM EDT SAT MAY 11 2019

...SPECIAL WEATHER STATEMENT...

At 210 PM EDT/110 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Fort Gaines, moving northeast at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Fort Gaines, Georgetown, Cuthbert, Blakely, Shellman, Parrott,
Bellville, Bluffton, Wire Bridge, Carnegie, Watson Crossroads, Ricks
Place, Pecan, Chambliss, Hatcher, Morris, Bethel, Suttons Corner,
Springvale and Fort Gaines-Clay Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3198 8504 3197 8495 3195 8496 3192 8491
      3192 8446 3137 8492 3175 8517 3177 8516
      3177 8512 3178 8514 3184 8514 3191 8511
      3197 8507 3199 8507
TIME...MOT...LOC 1810Z 225DEG 40KT 3169 8499

72-BUNKER

The radar

The Ft Rucker radar (KEOX), 122 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
May 11, 2:00 PM EST
Where
Dougherty County, 0.91 mi NW of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.580, -84.180

A tree was blown down with a few traffic lights out.

Thunderstorm Wind, Mitchell

When
May 11, 2:25 PM EST
Where
Mitchell County, 5.17 mi WSW of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.090, -84.230

A tree was blown down onto Highway 262N.

Thunderstorm Wind, Worth

When
May 11, 2:35 PM EST
Where
Worth County, 0.91 mi SE of Isabella
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.550, -83.840

Trees were blown down, including one on a power line near Sylvester.

Thunderstorm Wind, Tift

When
May 11, 3:35 PM EST
Where
Tift County, 0.59 mi E of Vanceville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.430, -83.430

A tree was blown down onto a power line at Windmill Road and Carpenter Road.

Thunderstorm Wind, Ben Hill

When
May 11, 3:36 PM EST
Where
Ben Hill County, Fitzgerald
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.710, -83.250

A tree was blown down onto a power line.

Thunderstorm Wind, Berrien

When
May 11, 3:45 PM EST
Where
Berrien County, Enigma
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.410, -83.320

A tree was blown down onto Railroad Street in Enigma.

Thunderstorm Wind, Calhoun

When
May 12, 11:14 AM EST
Where
Calhoun County, 1.82 mi NW of Commissary Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.470, -84.680

A tree was blown down along Highway 45.

Thunderstorm Wind, Seminole

When
May 12, 11:20 AM EST
Where
Seminole County, 1.18 mi W of Lela
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.970, -84.880

A tree was blown down at 39 South and Hall Drive.

Thunderstorm Wind, Seminole

When
May 12, 11:25 AM EST
Where
Seminole County, 0.91 mi NE of Desser
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.890, -84.850

Multiple trees were blown down at 374 South of Jole Pool Road.

Thunderstorm Wind, Seminole

When
May 12, 11:25 AM EST
Where
Seminole County, 1.5 mi SSW of Lela
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
30.950, -84.870

A tree was blown down onto a home and car at Mosely Road.

Thunderstorm Wind, Seminole

When
May 12, 11:25 AM EST
Where
Seminole County, 2.07 mi S of Iron City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.980, -84.810

Multiple trees were blown down south of Highway 285.

Thunderstorm Wind, Decatur

When
May 12, 11:40 AM EST
Where
Decatur County, 1.5 mi SSE of Cyrene
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.940, -84.680

A tree was blown down at Dothan road.

Thunderstorm Wind, Decatur

When
May 12, 11:45 AM EST
Where
Decatur County, 1.38 mi S of Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.880, -84.570

Multiple trees were blown down.

Thunderstorm Wind, Grady

When
May 12, 12:12 PM EST
Where
Grady County, 3.01 mi NNE of Peoples Still
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.030, -84.290

A tree was blown down at Ellis Lane.

Thunderstorm Wind, Grady

When
May 12, 12:20 PM EST
Where
Grady County, 1.78 mi W of Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.870, -84.230

Multiple trees were blown down.

Thunderstorm Wind, Worth

When
May 12, 12:45 PM EST
Where
Worth County, 2.24 mi NE of Isabella
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.580, -83.820

Multiple trees were blown down.

Thunderstorm Wind, Worth

When
May 12, 12:48 PM EST
Where
Worth County, 3.28 mi SSE of Oakfield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.730, -83.930

Trees were blown down on Highway 32 near Mile Marker 8.

Thunderstorm Wind, Colquitt

When
May 12, 12:58 PM EST
Where
Colquitt County, 2.25 mi NE of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.250, -83.790

Multiple trees were blown down on Clarence Jones Road north of Moultrie.

Thunderstorm Wind, Colquitt

When
May 12, 1:00 PM EST
Where
Colquitt County, Moultrie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.170, -83.780

A couple of trees were blown down in Moultrie.

Thunderstorm Wind, Tift

When
May 12, 1:06 PM EST
Where
Tift County, 1.38 mi N of Ty Ty
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.490, -83.640

A tree and power lines were blown down on Upper Ty Ty Road.

Thunderstorm Wind, Cook

When
May 12, 1:22 PM EST
Where
Cook County, Sparks
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.160, -83.430

A roof was blown off a small shed and multiple trees were blown down.

Thunderstorm Wind, Berrien

When
May 12, 1:29 PM EST
Where
Berrien County, Allenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.120, -83.210

A tree was blown down off Highway 129 between Nashville and Ray City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829504, 829506, 829507, 829508, 829509, 829510, 829529, 829530, 829531, 829532, 829533, 829587, 829588, 829589, 829591, 829592, 829593, 829595, 829597, 829598, 829599, 829600.